Baltimore health officials concerned about Fentanyl-related overdose deaths

WBAL-TV

BALTIMORE —Baltimore City health officials are launching a public education campaign in response to a surge in Fentanyl-laced heroin deaths in the city.

According to Baltimore Health Department figures, 39 people died from Fentanyl-linked overdoses in the first quarter of 2015, compared to 14 at the same point last year. There were 303 overdose deaths in Baltimore in 2014.

“Fentanyl-laced heroin is killing individuals in our city,” said Baltimore City Health Commissioner Dr. Leana Wen in a statement. “Nearly every day in Baltimore, one person dies from drug overdose. This is a public health emergency. It is our obligation to educate and save lives.”

Health officials are warning users that they may unknowingly be buying Fentanyl-based heroin or buying what they think is heroin, but may be Fentanyl without any heroin.

Fentanyl is an opioid that is 50 to 100 times more potent than morphine, health officials said.

According to the National Institute on Drug Abuse, mixing Fentanyl with street-sold heroin amplifies its potency and potential dangers. Taking such a drug combination can lead to anything from confusion and loss of consciousness to death.

Starting Monday, the city is expanding is effort to combat overdoses. Specifically, the health department is working to make active drug users aware of the dangers by sharing its “Here’s How You Can Stay Alive” fliers with heroin users via its needle exchange program mobile unit, street outreach teams, word of mouth in the user community and through other distribution methods.

Some of the health department’s tips include:

• Never use alone.
• Carry a Naloxone kit in case of an overdose.
• Notice changes in color and texture and go slowly if it is different than normal.

In addition, the health department said free overdose prevention training, including Naloxone kits, are available through the Baltimore City Health Department, by calling 410-396-3731 or by visiting the Baltimore Health Department website.